More Harm than Good from SSRI, Other Antidepressants, Study FindsApr 26, 2012 | Parker Waichman LLP
A group of Canadian researchers says the risks of antidepressants - including selective serotonin reuptake inhibitor (SSRI) antidepressants - outweigh their benefits. In a study published in the journal Frontiers in Psychology, the researchers conclude that the antidepressants are probably doing more harm than good, and use of the drugs should be reconsidered.
The study, a review previous research into the effects of antidepressants conducted by scientists at McMaster University in Canada, discovered that antidepressants which impact levels of serotonin in the brain can cause side effects related to any bodily process normally regulated by serotonin. These types of drugs would include SRI antidepressants, such as Paxil, Prozac, Celexa, Lexapro, as well as norepinephrine serotonin reuptake inhibitors such like Effexor and Strattera.
Among other things, the study linked use of these antidepressants to birth defects, sexual problems, digestive problems, and a higher risk of bleeding and stroke in elderly patients. The study authors also reviewed three recent studies showing that elderly antidepressant users are more likely to die than non-users, even after taking other important variables into account.
"Serotonin is an ancient chemical," lead research and evolutionary biologist, Paul Andrews, said in a statement. "It's intimately regulating many different processes, and when you interfere with these things you can expect, from an evolutionary perspective, that it's going to cause some harm."
Andrews and his research team believe that the use of antidepressants could decline as more is learned about their side effects.
"It could change the way we think about such major pharmaceutical drugs," Andrews said in a statement issued by McMaster. "You've got a minimal benefit, a laundry list of negative effects – some small, some rare and some not so rare. The issue is: does the list of negative effects outweigh the minimal benefit?"